Alert archive / New Mexico / Fire Weather Watches in 2021
Fire Weather Watch 3, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this fire weather watch at Mar 9, 2021, 12:35 PM MST for 5 counties in New Mexico; Culberson County, Texas. It took effect at Mar 10, 2021, 11:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 9, 2021, 12:35 PM MST (19:35 UTC)
- In effect from
- Mar 10, 2021, 11:00 AM MST
- Expired
- Mar 10, 2021, 2:22 AM MST
- In force
- Issued by
- NWS Midland/Odessa, TX
Counties Chaves County, NM, Eddy County, NM, Lea County, NM, Lincoln County, NM, Otero County, NM, Culberson County, TX
The radar
The Holloman AFB radar (KHDX), 142 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 7.6 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4129 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
598 WWUS84 KMAF 091935 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 135 PM CST Tue Mar 9 2021 ...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20FT WINDS OF 20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER FOR THE SACRAMENTO FOOTHILLS AND GUADALUPE AND DELAWARE MOUNTAINS... .Above normal temperatures will combine with very dry and windy conditions to produce critical fire weather across the Guadalupe and Delaware Mountains, the plains of Culberson County, and Southeast New Mexico. NMZ116>119-TXZ270>273-100745- /O.NEW.KMAF.FW.A.0003.210310T1800Z-210311T0100Z/ Sacramento Foothills and Guadalupe Mountains-Chavez Plains- Eddy Plains-Lea-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson County- 135 PM CST Tue Mar 9 2021 /1235 PM MST Tue Mar 9 2021/ ...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20FT WINDS OF 20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER... * AFFECTED AREA...Sacramento Foothills and Guadalupe Mountains, Chavez Plains, Eddy Plains, Lea, Guadalupe Mountains Above 7000 Feet, Guadalupe and Delaware Mountains, Van Horn and Highway 54 Corridor and Eastern Culberson County. * TIMING...Wednesday afternoon through Wednesday evening. * WINDS...Southwest 25 to 35 mph with gusts up to 50 mph in the plains. Southwest 35 t0 40 mph with gusts up to 65 mph in the mountains. * RELATIVE HUMIDITY...As low as 7 percent. * RFTI...6 or critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires. Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
2 follow-up statements
047 WWUS84 KMAF 091941 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 141 PM CST Tue Mar 9 2021 ...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20FT WINDS OF 20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER FOR THE SACRAMENTO FOOTHILLS AND GUADALUPE AND DELAWARE MOUNTAINS... .Above normal temperatures will combine with very dry and windy conditions to produce critical fire weather across the Guadalupe and Delaware Mountains, the plains of Culberson County, and Southeast New Mexico. NMZ116>119-TXZ270>273-100745- /O.CON.KMAF.FW.A.0003.210310T1800Z-210311T0100Z/ Sacramento Foothills and Guadalupe Mountains-Chavez Plains- Eddy Plains-Lea-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson County- 141 PM CST Tue Mar 9 2021 /1241 PM MST Tue Mar 9 2021/ ...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20FT WINDS OF 20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER... * AFFECTED AREA...Sacramento Foothills and Guadalupe Mountains, Chavez Plains, Eddy Plains, Lea, Guadalupe Mountains Above 7000 Feet, Guadalupe and Delaware Mountains, Van Horn and Highway 54 Corridor and Eastern Culberson County. * TIMING...Wednesday afternoon through Wednesday evening. * WINDS...Southwest 25 to 35 mph with gusts up to 50 mph in the plains. Southwest 35 t0 40 mph with gusts up to 65 mph in the mountains. * RELATIVE HUMIDITY...As low as 7 percent. * RFTI...6 to 7 or critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires. Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
266 WWUS84 KMAF 100922 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 322 AM CST Wed Mar 10 2021 ...RED FLAG WARNING IN EFFECT FROM NOON CST /11 AM MST/ TODAY TO 8 PM CST /7 PM MST/ THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND HIGH TO EXTREME FIRE DANGER FOR THE SACRAMENTO FOOTHILLS, GUADALUPE AND DELAWARE MOUNTAINS, SOUTHEAST NEW MEXICO PLAINS, AND CULBERSON COUNTY... .Unseasonably warm temperatures resulting in low relative humidity, breezy 20 FT winds, and elevated fire danger will combine to produce critical fire weather conditions in Southeast New Mexico and parts of West Texas today. NMZ116>119-TXZ270>273-110200- /O.UPG.KMAF.FW.A.0003.210310T1800Z-210311T0100Z/ /O.NEW.KMAF.FW.W.0003.210310T1800Z-210311T0200Z/ Sacramento Foothills and Guadalupe Mountains-Chavez Plains- Eddy Plains-Lea-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson County- 322 AM CST Wed Mar 10 2021 /222 AM MST Wed Mar 10 2021/ ...RED FLAG WARNING IN EFFECT FROM NOON CST /11 AM MST/ TODAY TO 8 PM CST /7 PM MST/ THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND HIGH TO EXTREME FIRE DANGER... * AFFECTED AREA...Sacramento Foothills and Guadalupe Mountains, Chavez Plains, Eddy Plains, Lea, Guadalupe Mountains Above 7000 Feet, Guadalupe and Delaware Mountains, Van Horn and Highway 54 Corridor and Eastern Culberson County. * TIMING...Wednesday afternoon through Wednesday evening. * WINDS...Southwest 20 to 30 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 7 percent. * RFTI...7 or extreme. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires. Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
What forecasters said that day
The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this fire weather watch went out at Mar 9, 10:20 AM MST, 2 hours 15 minutes earlier.
Area forecast discussion, Mar 9, 10:20 AM MST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1120 AM CST Tue Mar 9 2021
.DISCUSSION...
Please see 18z aviation discussion below.
&&
.AVIATION...
VFR conditions are expected over the next 24 hours. High clouds
with gusty southerly winds will prevail today. As in previous
days, gusts are expected to die out by sunset while winds will
remain elevated at KMAF/KFST overnight. Models are indicating some
low clouds moving in around 12z potentially reaching KMAF,
although there is very high uncertainty so will leave out of the
TAFs and amend as needed.
&&
PREV DISCUSSION... /issued 346 AM CST Tue Mar 9 2021/
DISCUSSION...
Southerly surface flow across much of the region has resulted in a
noticeable increase in moisture across the area early this
morning along with noticeably warmer temperatures, still in the
50s to around 60 degrees for most as of 330 AM CST. A somewhat
active week is ahead as a significant warm up is underway, with
temperatures this afternoon expected to be several degrees warmer
than yesterday for most with highs in the middle 70s to middle
80s, and lower 90s through portions of the Rio Grande Valley.
Breezy conditions will also develop this afternoon, with westerly
winds across western portions of the area expected to result in
increasing fire weather concerns this afternoon into early
evening. Please see the Fire Weather Discussion below for
additional details.
Wednesday continues to look like the warmest day of the forecast
beneath continued southwesterly flow aloft and downslope warming
at the surface. Highs will climb into the 80s and lower 90s for
most, with the first 100 degree day of the calendar year possible
for Rio Grande Village. Have maintained the High Wind Watch for
the Guadalupe and Delaware Mountains from Wednesday morning
through late Wednesday evening, where westerly to southwesterly
winds could gust up to around 65 mph. Some of these stronger winds
may translate across the immediately adjacent plains, however,
wind speeds at this time through Eddy and Culberson counties look
to remain just below Advisory criteria. Warm and breezy/windy
conditions will continue into Thursday, though temperatures will
edge down somewhat, with highs in the middle 70s to middle 80s for
most, and 90s confined to the Rio Grande Valley. The persistent
warm, dry, and windy conditions will also yield continued fire
weather concerns through midweek.
In addition to the well above normal temperatures, southerly to
southeasterly flow across the Permian Basin and Stockton Plateau
will result in the formation of a dryline the next few days, with
the dryline expected to embark on its nocturnal retreat each
night. Currently, Thursday night and particularly Friday night
look best as far as thunderstorm potential, mainly across the
Permian Basin, and possibly across the Trans Pecos. Midlevel lapse
rates of 7-8 C/km Thursday night, and around 7 C/km Friday night
will yield potential for storms that develop to become strong,
with gusty winds and hail possible. Persistent southwesterly flow
aloft as well as low-level moisture return will produce PWATs
around 0.50-0.75" Thursday night, and up to around 1.00" Friday
night, resulting in the potential for locally heavy rainfall where
storms develop.
A potent upper trough will move across the Four Corners Region
Friday night into Saturday, then progress northeastward into the
Central Plains Sunday night. This trough will result in another
round of breezy to windy conditions across the region from
Saturday through Monday, with a prolonged period of high winds
possible across the Guadalupe and Delaware Mountains. An
associated Pacific front is still progged to sweep across the area
during the day on Saturday, with any lingering precipitation
activity Saturday expected to be shunted eastward by Saturday
night. Cooler conditions are expected in the wake of this front
Saturday as temperatures drop to near and just below normal, and
cooler yet on Sunday when highs are expected to be in the upper
50s to middle 60s for most. Thereafter, temperatures rebound back
into the middle 60s to middle 70s Monday and Tuesday, with no
additional precipitation expected under quasizonal flow aloft.
FIRE WEATHER...
The 850 mb LLTR is forecast to set up today from south central NM
up through the panhandles, w/a weak mid-level jet intersecting
the LLTR in NE NM/panhandles. Unseasonably warm temps will yield
critical RH from Eddy/Culberson Counties westward, coincident
w/critical 20 ft winds in the Guadalupes. However, ERCs are either
below or at 50th percentile area wide, and w/max RFTIs in the
Guadalupes of 4-5, a small area of elevated fire wx is anticipated
this afternoon.
Wednesday, fire wx concerns increase a little as the LLTR creeps
farther east, courtesy of strengthening 20ft SW flow in response
to leeside troughing on the Front Range. The mid-level jet
strengthens, but the core remains to the north of our area.
Widespread RFTIs of 5-6 develop east as well, covering most of SE
NM and areas south to the Davis Mtns. If ERCs remain 50th
percentile or less, this would be a marginal RFW event at best.
Much will depend on how things dry out today, but for now, the
scenario doesn't warrant a watch.
Cooler temperatures/weakening LLTR Thursday/Friday will lessen
fire wx concerns, but again, the situation each day will depend
on the preceding 24 hours or so each day. However, elevated fire
wx will be likely SE NM through then.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 75 56 84 54 / 0 0 0 0
Carlsbad 85 50 84 44 / 0 0 0 0
Dryden 76 55 82 57 / 0 0 0 0
Fort Stockton 84 56 90 54 / 0 0 0 0
Guadalupe Pass 77 51 74 45 / 0 0 0 0
Hobbs 77 48 80 42 / 0 0 0 0
Marfa 79 44 83 44 / 0 10 0 0
Midland Intl Airport 76 54 84 52 / 0 0 0 0
Odessa 76 53 84 52 / 0 0 0 0
Wink 83 51 88 49 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Watch from Wednesday morning through Wednesday evening
for Guadalupe Mountains of Eddy County.
TX...High Wind Watch from Wednesday morning through Wednesday evening
for Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains.
&&
88/72Hazardous weather outlook, Mar 9, 3:06 AM MST, 9 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 406 AM CST Tue Mar 9 2021 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-101015- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 406 AM CST Tue Mar 9 2021 /306 AM MST Tue Mar 9 2021/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Today and Tonight Elevated fire weather conditions are expected through this evening across the Guadalupe and Delaware Mountains, Sacramento Foothills, Chavez and Eddy Plains, and Van Horn and the Highway 54 Corridor. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A High Wind Watch is in effect for the Guadalupe and Delaware Mountains Wednesday. Elevated to critical fire weather conditions are possible through Thursday, mainly across the Guadalupe and Delaware Mountains, Southeast New Mexico plains, and Culberson County. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 11:15 AM MST | High Wind Warning | MAF | Eddy | 12 hr |
Nearby
Fire Weather Watches in New Mexico, 2021Fire Weather Watches in Texas, 2021Every fire weather watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.